Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 18, 2008, 6:55 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2008, 6:55 AM HST (16:55 UTC)
- Expired
- Nov 18, 2008, 9:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 181655
FFWHFO
HIC009-181945-
/O.NEW.PHFO.FF.W.0020.081118T1655Z-081118T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
655 AM HST TUE NOV 18 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MOLOKAI IN MAUI COUNTY
* UNTIL 945 AM HST
* AT 648 AM HST...A GAGE ON HALAWA STREAM IN HALAWA VALLEY SHOWED A
RAPID RISE IN WATER LEVEL FROM HEAVY RAIN OVER EAST MOLOKAI...OR
ABOUT 26 MILES NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS
NEARLY STATIONARY.
* THE AREA OF HEAVY RAIN WILL REMAIN OVER MAINLY RURAL AREAS OF
MOLOKAI.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS...AND LOW-LYING AREAS. MOVE TO HIGHER GROUND NOW.
RUNOFF FROM THIS STORM ALSO MAY CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
DO NOT CROSS FAST-FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DO NOT DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 945 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2118 15686 2118 15674 2116 15669 2108 15677
2105 15687
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 3:39 AM HST, 3 hours 16 minutes earlier.
Area forecast discussion, Nov 18, 3:39 AM HST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 339 AM HST TUE NOV 18 2008 .SYNOPSIS... SHOWERS...SOME HEAVY...WILL CONTINUE TO AFFECT THE ISLANDS TODAY AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE ISLANDS. TRADES WILL GRADUALLY DECREASE WEDNESDAY WITH SOUTHEAST WINDS STARTING THURSDAY...AND CONTINUING INTO THE WEEKEND. THE CHANCE OF RAIN WILL INCREASE LATE IN THE WEEK AS TROPICAL MOISTURE MOVES UP FROM THE SOUTH. && .DISCUSSION... MODERATE TO FRESH TRADE WINDS CONTINUE THIS MORNING WITH SHOWERS RIDING ALONG WITH THE TRADES. SHOWERS ARE MAINLY AFFECTING WINDWARD AREAS OF THE SMALLER ISLANDS BUT SOME ARE BREACHING LEEWARD LOCATIONS AS WELL. BIG ISLAND WINDWARD SHOWERS HAVE INCREASED SLIGHTLY OVERNIGHT BUT RADAR CONTINUES TO SHOW THE SMALLER ISLANDS GETTING THE MAJORITY OF RAINFALL. THE CULPRIT OF THE WET BLUSTERY TRADES IS A LINGERING SHEAR LINE LEFT BEHIND BY A COLD FRONT EXITING TO THE NORTHEAST. ADDING TO THE MIX IS AN UPPER LEVEL TROUGH...OR SHORTWAVE...THAT HAS MOVED OVER THE WESTERN PORTION OF THE STATE. EVIDENCE OF THE SHORTWAVE CAN BE SEEN IN THE LIHUE SOUNDING WHERE IS THE TEMPERATURE AT 500 MB DECREASED BY 5 C OVER THE PAST 12 HOURS. THE SHORTWAVE...AND EXPECTED UNSTABLE ATMOSPHERE...HAVE PROMPTED THE INCLUSION OF A SLIGHT CHANCE OF THUNDERSTORMS AND HEAVY SHOWERS OVER MOST OF THE ISLANDS THROUGH TODAY. WEDNESDAY...TRADE WINDS AND SHOWERS WILL WEAKEN AS THE SURFACE HIGH NORTH OF THE STATE...AND THE SHORTWAVE ALOFT...MOVE OFF TO THE NORTHEAST. THURSDAY AND INTO THE WEEKEND...THE MODELS ARE DEPICTING THE TRADES TO DROP OFF AND SOUTHEAST WINDS TO PICK UP OVER ALL OF THE ISLANDS. THE GFS...ECMWF...AND NOGAPS ALL SHOW AN UPPER LEVEL LOW DROPPING DOWN FROM THE NORTH AND SETTLING NORTHWEST OF THE KAUAI ON FRIDAY. THE UPPER LOW/S INFLUENCE REACHES THE SURFACE IN THE FORM OF EITHER A TROUGH OR A SURFACE LOW ALSO LOCATED JUST NORTHWEST OF THE STATE BY FRIDAY. THIS SCENARIO WILL BRING INCREASED MOISTURE OVER THE ISLANDS FRIDAY AND THE ATMOSPHERE WILL REMAIN MOIST THROUGH THE WEEKEND. THE LOCATION OF THE UPPER LOW WILL BE KEY IN THE LIKELIHOOD OF HEAVY SHOWERS AND THUNDERSTORMS. IF THE UPPER LOW IS CLOSE ENOUGH TO DESTABILIZE THE UPPER ATMOSPHERE...AS THE GFS DEPICTS...THEN A WETTER SCENARIO WILL PLAY OUT. HOWEVER...IF THE UPPER LOW MOVES FARTHER WEST OR EVEN TO THE NORTHEAST...THEN A NOT SO WET SCENARIO WILL COME TO PASS. THE PREVIOUS FORECAST HAD A CHANCE OF SHOWERS BROAD BRUSHED ACROSS THE FORECAST AREA FROM FRIDAY THROUGH THE WEEKEND. HAVE ADDED IN THE POSSIBILITY OF LOCALLY HEAVY RAINFALL OVER THE STATE FRIDAY AND SATURDAY WITH MODELS COMING TO GENERAL CONSENSUS OF A WET END OF THE WEEK FOR THE ALOHA STATE. && .MARINE... THE ROUGH SHORT PERIOD NORTHEAST SWELL CONTINUES TO BRING ADVISORY LEVEL SURF TO THE EAST SHORES OF KAUAI AND OAHU...AND LOOKS TO REMAIN ELEVATED THROUGH MUCH OF THE DAY TOMORROW. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR KAUAI WINDWARD- OAHU KOOLAU-OLOMANA. SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI CHANNEL-KAIWI CHANNEL-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL. SMALL CRAFT ADVISORY UNTIL 6 AM HST EARLY THIS MORNING FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-MAUI COUNTY WINDWARD WATERS- MAUI COUNTY LEEWARD WATERS. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 7:28 AM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Nov 18, 8:31 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Nov 18, 11:15 AM HST | Areal Flood Advisory | HFO | Hawaii | 118 min |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.